Review Article

The Pharmacological Causes of Colon Ischaemia

Ziga Vodusek; Paul Feuerstadt; Lawrence J. Brandt

Disclosures

Aliment Pharmacol Ther. 2019;49(1):51-63. 

In This Article

Summary of Treatment

Colon ischaemia resulting from medication use can progress rapidly and if the role of the offending drug is not recognised, disease progression, recurrence or bad-outcome can occur. As a result, timely diagnosis and identification of potential aetiologic medications in patients presenting with abdominal pain and diarrhoea with or without rectal bleeding are essential. When colon ischaemia is suspected, a comprehensive history of medication exposures remains essential along with prompt imaging (eg, computed tomography scan) to better clarify the diagnosis and distribution of disease. Once a diagnosis of colonic ischaemia is made clinically with imaging or following colonoscopy with biopsy, prompt discontinuance of any offending medication is a key intervention. In most instances of colon ischaemia, conservative treatment with intravenous fluids, optimising electrolytes, keeping the patient "nil per os," and optimising forward cardiac flow is sufficient to resolve the episode. Indications for antimicrobial usage remains controversial, but according to the American College of Gastroenterology guidelines from 2015, colon ischaemia patients with moderate-to-severe disease should receive broad antimicrobial coverage for anaerobes and Gram-negative organisms.[3] In such cases, appropriate consultation with surgery, critical care, and invasive radiologic colleagues are prudent.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....